Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Lyrica vs Neurontin

L-DoggLL-Dogg Posts: 101
edited 06/11/2012 - 8:24 AM in Pain Medications
Hi all, I had ALIF and PLIF at L4/5 a year and a half ago and had a successful fusion.Since I was still having pain in my lower back and nerve pain in my feet and calves at one year he suggested taking out the hardware so I had that surgery end of August of this year.

Well I am still having nerve pain in my feet and calves....burning, tingling, occasional feeling like a bee stung me etc and just an overall discomfort and heavy feeling.

So my surgeon said to take Lyrica. I started with one 50mg at night for a week, then 2 at night for a week and then 2 at night and one in the am....so 150mg a day basically.

I have been doing this for almost 4 weeks. The Lyrica makes me very dizzy when I wake up, I have a slight loss of balance all the time and I can't work up high on jobs at my work and stuff as I do not trust my balance at all....I have holes in my memory...little things here and there and slight weight gain so far...just about 3-4 lbs at this point. It also makes me very tired.Also I seem to get annoyed easily....I can definitely tell I have a drug in me...I can feel it you know and I don't like it.

I do not notice a huge difference in my nerve pain really and cannot imagine upping the dose...I don't want to, in fact I would like to discontinue this medication.

Is Neurontin any better? Has anyone started on Lyrica and then switched to Neurontin with good results?
advertisement

Comments

  • sorry for the really brief comment in a hurry. But neurontin has worked great for me making my life much more functional. lyrica i don't have any experience with. I reccomend trying neurontin as its cheaper and it couldnt hurt right? Either one is a safe narcotic alternative
  • :) hi! i am on 300mgs of Lyrica daily. it has caused a 30 pounds weight gain and memory problems. i get a little loopy sometimes too. if it wasn't for the pain relief i get from it, i would not continue. it took several months for my body to accept the medication each time and adjust. if you are having a hard time, try the neurontin by all means. it has been around longer than the Lyrica and may work for you better. good luck and i hope you find pain relief soon! Jenny :)
  • and had to stop because of the side effects. I slept for 9 days straight. Then they changed me to Neurontin and I tolerated it much better. I didn't know if it was doing anything so my docs said to go off of it and see. It took me two days of one less dose to realize it was working. Now that I am seeing a Podiatrist for my numb/painful foot he has put me back on Lyrica saying that he believes my body will tolerate it better since I have been on Neurontin. He was correct. The change was very easy and I am handling it much better. It has helped a bit more than the Neurontin. I am on 75mg three times a day. Overall, it doesn't take away much nerve pain, but every little bit helps in my case.
    Hope you figure this out.
    Julie
  • I've only been on lyrica and was up to 600mg day. But since my epidural it's decreased to 150 twice a day. I have no more tiredness on it. I guess I got used to it. I'm going for 2nd epi tomorrow so hopefully will take away more leg pain. After 4 weeks you should review meds with your Dr. if you're having side effects still. Take care. Charry
    DDD of lumbar spine with sciatica to left hip,leg and foot. L4-L5 posterior disc bulge with prominent facets, L5-S1 prominent facets with a posterior osteocartilaginous bar. Mild bilateral foraminal narrowing c-spine c4-c7 RN
  • Thanks all.....yeah I go back to see him in a few days. I just don't know what to do really. Mine is a WC case and it is coming down to the wire. Thing is, even though my fusion was successful, the feet issues and painful hamstrings, sore calves are all a post op deal. It was really bad right after my ALIF and PLIF....man my hamstrings hurt so bad and my feet burned terrible.

    It mellowed out over time but never went away. Things were tolerable before my second surgery but now are worse again.

    If I don't take the Oxycodone I am in trouble soon......by about 10am I am really needing relief. So really, by itself the Lyrica so far does not do all that much other than give me crappy side effects.

    I work on a TV show so I am always climbing around on top of movie sets or working up high somewhere......I went up on top of a set the other day and almost lost my balance....hairy!!

    Anyway, keep the info coming...it is good to hear from others who are in a similar situation.

    Thanks a lot.
  • I was just lookg at this older post of mine.

    I am now not taking the Lyrica.....I completed most of my wean off...I stopped when I had about 5 pills left.

    So in a few days I go on the Neurontin and try that out.

    Anyone else using the Neurontin after Lyrica in a beneficial way?

    Man the nerve pain is crazy Huh....it still has not let up......maybe it is a for life deal.
  • dilaurodilauro ConnecticutPosts: 9,721
    I was on Lyrica for almost a year. Started at a low dosage (75mg day) and it was fine. When my doctor upped it to eventually 300mg a day, I started having all sorts of problems. I could fall alseep standing up, I had no appetite, yet I gained about 15 pounds and my legs and feet started to swell. They swelled way more than what even a person with Congestive Heart Failure would have. Once we stopped that high dosage, things went back to normal, but I would not take Lyrica again.

    I have now been taking Neurontin for almost 6 months. Started at 300mg day and now at 1600mg a day. No real side effects. I have noticed that my short term memory is for the birds, but its hard to determine if that is just because I am getting older, because of the medications other than neurontin I am taking.

    Right now, I am staying with Neurontin because it has addressed my nerve pain and problems.
    Ron DiLauro Spine-Health System Administrator
    I am not a medical professional. I comment on personal experiences
    You can email me at: rdilauro@veritashealth.com
  • I began taking Lyrica about two years ago (I think- my memory is a bit off) and it began working for me very quickly. It was such a relief for me. A couple of months ago, my insurance said I had to change to neurontin or pay for the lyrica myself. Needless to say, I switched. The only thing I really notice being different for me is that my doctor didn't start me out on a strong enough dose and I feel that he should increase the dosage a bit. I have the scs so that helps tremendously, but with a bit more neurontin, I believe it could be even better. I have a lot of trouble with my short term memory, but I don't know where to place the blame... medication, illness, aging, combination of all three perhaps. What was I talking about? Oh yeah, my memory! lol I don't recall having any trouble with drowsiness with either of these meds. As many of you know, if you've been a member for awhile, I suffer from horrible insomnia, so NOTHING makes me drowsy except for my sleepy-time med cocktail.
advertisement
Sign In or Register to comment.